Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 095, 38 pages      arXiv:2008.06679

Virtual Classes of Representation Varieties of Upper Triangular Matrices via Topological Quantum Field Theories

Márton Hablicsek and Jesse Vogel
Mathematical Institute, Niels Bohrweg 1, 2333 CA Leiden, The Netherlands

Received February 28, 2022, in final form November 28, 2022; Published online December 06, 2022

In this paper, we use a geometric technique developed by González-Prieto, Logares, Muñoz, and Newstead to study the $G$-representation variety of surface groups $\mathfrak{X}_G(\Sigma_g)$ of arbitrary genus for $G$ being the group of upper triangular matrices of fixed rank. Explicitly, we compute the virtual classes in the Grothendieck ring of varieties of the $G$-representation variety and the moduli space of $G$-representations of surface groups for $G$ being the group of complex upper triangular matrices of rank $2$, $3$, and $4$ via constructing a topological quantum field theory. Furthermore, we show that in the case of upper triangular matrices the character map from the moduli space of $G$-representations to the $G$-character variety is not an isomorphism.

Key words: representation variety; character variety; topological quantum field theory; Grothendieck ring of varieties.

pdf (626 kb)   tex (44 kb)  


  1. Atiyah M., Topological quantum field theories, Inst. Hautes Études Sci. Publ. Math. 68 (1988), 175-186.
  2. Baraglia D., Hekmati P., Arithmetic of singular character varieties and their $E$-polynomials, Proc. Lond. Math. Soc. 114 (2017), 293-332, arXiv:1602.06996.
  3. Bhunia S., Conjugacy classes of centralizers in the group of upper triangular matrices, J. Algebra Appl. 19 (2020), 2050008, 14 pages, arXiv:1901.07869.
  4. Borisov L.A., The class of the affine line is a zero divisor in the Grothendieck ring, J. Algebraic Geom. 27 (2014), 203-209, arXiv:1412.6194.
  5. Brown R., Groupoids and van Kampen's theorem, Proc. London Math. Soc. 17 (1967), 385-401.
  6. Culler M., Shalen P.B., Varieties of group representations and splittings of $3$-manifolds, Ann. of Math. 117 (1983), 109-146.
  7. Deligne P., Théorie de Hodge. III, Inst. Hautes Études Sci. Publ. Math. 44 (1974), 5-77.
  8. Florentino C., Lawton S., Ramras D., Homotopy groups of free group character varieties, Ann. Sc. Norm. Super. Pisa Cl. Sci. 17 (2017), 143-185, arXiv:1412.0272.
  9. Florentino C., Silva J., Hodge-Deligne polynomials of character varieties of free abelian groups, Open Math. 19 (2021), 338-362, arXiv:1711.07909.
  10. Frobenius G., Über Gruppencharaktere, Wissenschaften Berlin, Sitzungsberichte der Preußischen Akademie der Wissenschaften zu Berlin, Reichsdr., 1896.
  11. González-Prieto A., Motivic theory of representation varieties via topological quantum field theories, arXiv:1810.09714.
  12. González-Prieto A., Topological quantum field theories for character varieties, Ph.D. Thesis, Universidad Complutense de Madrid, 2018, arXiv:1812.11575.
  13. González-Prieto A., Virtual classes of parabolic ${\rm SL}_2(\mathbb C)$-character varieties, Adv. Math. 368 (2020), 107148, 41 pages, arXiv:1906.05222.
  14. González-Prieto A., Logares M., Muñoz V., A lax monoidal topological quantum field theory for representation varieties, Bull. Sci. Math. 161 (2020), 102871, 34 pages, arXiv:1709.05724.
  15. González-Prieto A., Logares M., Muñoz V., Representation variety for the rank one affine group, in Mathematical analysis in interdisciplinary research, Springer Optim. Appl., Vol. 179, Springer, Cham, 2021, 381-416, arXiv:2005.01841.
  16. Hausel T., Rodriguez-Villegas F., Mixed Hodge polynomials of character varieties (with an appendix by Nicholas M. Katz), Invent. Math. 174 (2008), 555-624, arXiv:math.AG/0612668.
  17. Higman G., Enumerating $p$-groups. I. Inequalities, Proc. London Math. Soc. 3 (1960), 24-30.
  18. Hitchin N.J., The self-duality equations on a Riemann surface, Proc. London Math. Soc. 55 (1987), 59-126.
  19. Kock J., Frobenius algebras and 2D topological quantum field theories, London Math. Soc. Stud. Texts, Vol. 59, Cambridge University Press, Cambridge, 2003.
  20. Lawton S., Sikora A.S., Varieties of characters, Algebr. Represent. Theory 20 (2017), 1133-1141, arXiv:1604.02164.
  21. Letellier E., Rodriguez-Villegas F., $E$-series of character varieties of non-orientable surfaces, arXiv:2008.13435.
  22. Logares M., Muñoz V., Newstead P.E., Hodge polynomials of ${\rm SL}(2,\mathbb{C})$-character varieties for curves of small genus, Rev. Mat. Complut. 26 (2013), 635-703.
  23. Martin N., The class of the affine line is a zero divisor in the Grothendieck ring: an improvement, C. R. Math. Acad. Sci. Paris 354 (2016), 936-939, arXiv:1604.06703.
  24. Martínez J., Muñoz V., $E$-polynomials of the ${\rm SL}(2,\mathbb C)$-character varieties of surface groups, Int. Math. Res. Not. 2016 (2016), 926-961, arXiv:1705.04649.
  25. Mellit A., Poincaré polynomials of character varieties, Macdonald polynomials and affine Springer fibers, Ann. of Math. 192 (2020), 165-228, arXiv:1710.04513.
  26. Mereb M., On the $E$-polynomials of a family of character varieties, Ph.D. Thesis, The University of Texas at Austin, 2010, arXiv:1006.1286.
  27. Milnor J., Lectures on the $h$-cobordism theorem, Princeton University Press, Princeton, N.J., 1965.
  28. Nagata M., Invariants of a group in an affine ring, J. Math. Kyoto Univ. 3 (1964), 369-377.
  29. Newstead P.E., Introduction to moduli problems and orbit spaces, textitTata Institute of Fundamental Research Lectures on Mathematics and Physics, Vol. 51, Tata Institute of Fundamental Research, Bombay, Narosa Publishing House, New Delhi, 1978.
  30. Sikora A.S., Character varieties of abelian groups, Math. Z. 277 (2014), 241-256, arXiv:1207.5284.
  31. Simpson C.T., Higgs bundles and local systems, Inst. Hautes Études Sci. Publ. Math. 75 (1992), 5-95.
  32. Simpson C.T., Moduli of representations of the fundamental group of a smooth projective variety. II, Inst. Hautes Études Sci. Publ. Math. 80 (1994), 5-79.
  33. Vogel J., Computing virtual classes of representation varieties using TQFTs, Master's thesis, Leiden University, 2020.
  34. Vogel J., Grothendieck ring, available at
  35. Witten E., Topological quantum field theory, Comm. Math. Phys. 117 (1988), 353-386.
  36. Witten E., On quantum gauge theories in two dimensions, Comm. Math. Phys. 141 (1991), 153-209.

Previous article  Next article  Contents of Volume 18 (2022)